Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

122 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

PSA level is 0.1 12/22 to 6.3. Could it be due to heart surgery or hernia?

Answered by
Dr.
Dr. Robert Galamaga

Oncologist

Practicing since :2002

Answered : 2622 Questions

default
Posted on Mon, 17 Dec 2012 in Cancer
Question: Hi
My husband had radiation for prostate cancer three years ago. His psa has been 0.1 since until now. This year he had hernia. His psa has risen since his last of 0.1 12/22 to 6.3 now. Bone scan, cat scan of pelvic area, and manual exam are all negative. Could his heart surgery or hernia cause this? We don't know what to do, wait and see or? We live in Maui.
doctor
Answered by Dr. Robert Galamaga 3 hours later
Hello and thank you for sending your question.

Your question is a very good one and I will work on providing you with some information and recommendations.

The change in the PSA is certainly a concern. This is not something that would have been caused by the surgery or any complications related to the surgery.

I am glad that imaging studies have been done. The only other imaging study which would be recommended would be a bone scan.

After all this is done I would suggest that he meets with a medical oncologist to discuss management. The rise in the PSA most likely represents a recurrence of the prostate cancer.

We have very good medications that can keep this under control for a very very long time.

Thanks again for sending a question. If you have specific questions that you would like me to further review with you I would be happy to address those also.

Sincerely,

Dr. Robert
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Robert Galamaga 1 hour later
Hi

The bone scan was also negative. They can find no tumors. Would a pet scan be worthwhile since all scans and physical examines find nothing? Where would the cancer be hiding? What medicines would you recommend?
doctor
Answered by Dr. Robert Galamaga 13 hours later
Thank you for the follow up question.

8P ET scan might be helpful but if there is not a significant amount of disease it might not be able to tell you exactly where the cancer cells might be hiding.

There is likely a very small amount of cancer that is secreting the PSA. At this point the size of the cancer is beyond the sensitivity of most of our imaging studies.

As far as medications this is something you need to discuss with a medical oncologist. A typical regimen would include Lupron and Casodex. This is considered hormonal therapy and would likely work for many years.

Thanks again for your query. Please let me know if you have any additional concerns.

Dr Robert
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Robert Galamaga 7 hours later
Two more questions please.

Does a free PSA of 44% have any significance even though the total psa has risen since last tested in December of 2011 from 0.1 to 6.3? We are scheduled to leave January 3rd on a four month around the World, 116 day cruise. Do you deem it medically necessary in your opinion th cancel?
doctor
Answered by Dr. Robert Galamaga 16 hours later
Hello again.

You may actually be able to go on your trip and enjoy your plan vacation. The hormonal medications which I discussed previously can be given in and injection which will last for 3 to 4 months. I would suggest that you XXXXXXX with a medical oncologist as soon as possible to discuss this.

I'm very hopeful that with hormonal manipulation the prostate cancer can come under very good control it that with this type of injection you can enjoy your vacation and when you return you can also discuss continued management of this condition. As we have made many advances in prostate cancer this has become more of a chronic disease rather than an immediately life-threatening illness.

Angst again for your question. Please let me know if you have any additional concerns. I would be happy to discuss any questions with you.

Dr. Robert
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication
Treatment/Therapy ,  
Medical Procedures
Lab Tests
Medical Topics

Recent questions on  Hormone therapy

doctor1 MD

Three days ago I had a lithium level of .75 (15 years use). I have a post-cancer bilateral reduction mammoplasty scheduled for 3 days from now. Is it safe to proceed with the surgery, given the lithium reading?

I am a 55 year old female, 5'7" tall, 170 lbs, non smoker, non drinker. I have bipolar disorder and OCD. I was treated from March 2010 to May 2011 for breast cancer (chemotherapy and radiation) and am on 5 years of hormone therapy.I would appreciate your advice. I REALLY want this surgery.
Thank you. Dr. Elaine Chapelle YYYY@YYYY

doctor1 MD

I got a Skin Sparing Mastectomy done on my right breast on March 30th, 2011 as the tumour was malignant. Post that i completed my 8 cycles of Dose-Dense Chemotherapy followed by 28 fractions of radiation therapy. My ER & PR are 90% positive & hence now i am on hormone therapy taking 1x20mg tablet of "Tamoxifen" daily & will have to do so for the next 5 years. I have attached my post surgical report. My Onco yesterday also advised that i get Injection Zoladex for 2 years (@ 3.6 mg monthly or 10.8 mg quarterly). I am 36 years unmarried. I do understand that zoladex will suppress the function of the ovaries for 2 years. My ques:1)By how much does Zoladex reduce chances of recurrence when taken with tamoxifen in comparison to only Tamoxifen ? Basis my report is it advisable to get Zoladex shots ? and why is 2 years considered ideal & not less or more ?

doctor1 MD

Dear Doctor, I was in touch with you few days ago. As explained in my previous query, I had visited a Doctor in XXXXXXX due to abnormal spotting before period and followed by heavy period. I was informed of very low progesterone and multiple cysts...

doctor1 MD

Taking Tab Tabi for last 2 years. PSA level is normal. Do I need to continue the Tab Tabi and if yes how long?

doctor1 MD

i had painful urination last night. i believe i had uti. i drank lots of water and got on the tub for 20 minutes. pain when i urinate went away. however , i m feeling bloated now. when i wipe off my self after peeing, there was blood. i need a...

doctor1 MD

Hello. I am a 23 y/o healthy female. Visited the ER twice last week for severe constipation and abdominal pain. First CT scan they did showed thickening of some of the loops in my small bowel but no visible obstruction as they d given me a laxative beforehand. All else was normal aside from a hyperdensity on my left liver. I was given a prescription of both Flagyl and Cipro, and when I visited the next day with a fever of 99.8 on advice of my doctor they gave me another CT scan after I d had pain near my appendix. This time there was trace fluid in my pelvis, but all thickening was gone and there was no inflammation of my appendix. I m also on hormone therapy (testosterone-I m female-to-male transgender) and haven t had a period in over a year, though my dosage was recently reduced so I do experience some cramping. The visit was on the 9th and today I am still in pain, mostly around my lower left back and front, aggravated when I eat. Very intense, piercing and squeezing alongside pain in belly. I have to lie down when it hits, and it s gotten worse as I ve introduced bland solids. Was on liquid diet until yesterday. Was able to move stool, but that also aggravates the pain. Side effect of the antibiotics, or something worse? They also found a 2cm cyst on my right adenexa, but it is painless aside from when I have monthly cramping.